Alert archive / New York / Winter Storm Watches in 2020

Winter Storm Watch 9, NWS Buffalo, NY

November 29, 2020Cattaraugus County, Chautauqua County, Erie County, New York

NWS Buffalo, NY issued this winter storm watch at Nov 29, 2020, 2:05 PM EST for Cattaraugus County, Chautauqua County, Erie County, New York. It took effect at Dec 1, 2020, 1:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 29, 2020, 2:05 PM EST (19:05 UTC)
In effect from
Dec 1, 2020, 1:00 AM EST
Expired
Nov 30, 2020, 3:48 AM EST
In force
Issued by
NWS Buffalo, NY

Counties Cattaraugus County, NY, Chautauqua County, NY, Erie County, NY

The radar

The Buffalo radar (KBUF), 60 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.1 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2020-11-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2020-11-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 292 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
806 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
292 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

953 
WWUS41 KBUF 291905
WSWBUF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Buffalo NY
205 PM EST Sun Nov 29 2020

NYZ019-020-085-300315-
/O.NEW.KBUF.WS.A.0009.201201T0600Z-201202T2200Z/
Chautauqua-Cattaraugus-Southern Erie-
Including the cities of Jamestown, Olean, Orchard Park, 
and Springville
205 PM EST Sun Nov 29 2020

...WINTER STORM WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH
WEDNESDAY AFTERNOON...

* WHAT...Heavy wet snow possible. Total snow accumulations of a
  foot or more possible across the higher terrain. Winds could 
  gust as high as 35 mph.

* WHERE...Chautauqua, Cattaraugus, and Southern Erie counties.

* WHEN...From late Monday night through Wednesday afternoon.

* IMPACTS...Travel could become very difficult. The hazardous
  conditions could impact the morning and evening commutes for
  both Tuesday and Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Begin needed preparations at home or with your vehicle. Travel
may become difficult, so plan accordingly.

&&

$$
2 follow-up statements
310 
WWUS41 KBUF 300242
WSWBUF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Buffalo NY
942 PM EST Sun Nov 29 2020

NYZ019-020-085-301045-
/O.CON.KBUF.WS.A.0009.201201T0600Z-201202T2200Z/
Chautauqua-Cattaraugus-Southern Erie-
Including the cities of Jamestown, Olean, Orchard Park, 
and Springville
942 PM EST Sun Nov 29 2020

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE MONDAY NIGHT
THROUGH WEDNESDAY AFTERNOON...

* WHAT...Heavy wet snow possible. Total snow accumulations of a 
  foot or more possible across the higher terrain. Winds could 
  gust as high as 35 mph.

* WHERE...Chautauqua, Cattaraugus, and Southern Erie counties.

* WHEN...From late Monday night through Wednesday afternoon.

* IMPACTS...Travel could become very difficult. The hazardous 
  conditions could impact the morning and evening commutes for 
  both Tuesday and Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Begin needed preparations at home or with your vehicle. Travel
may become difficult, so plan accordingly.

&&

$$
JLA
071 
WWUS41 KBUF 300848
WSWBUF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Buffalo NY
348 AM EST Mon Nov 30 2020

NYZ019-020-085-301700-
/O.UPG.KBUF.WS.A.0009.201201T0600Z-201202T2200Z/
/O.NEW.KBUF.WS.W.0004.201201T0600Z-201202T1800Z/
Chautauqua-Cattaraugus-Southern Erie-
Including the cities of Jamestown, Olean, Orchard Park, 
and Springville
348 AM EST Mon Nov 30 2020

...WINTER STORM WARNING IN EFFECT FROM 1 AM TUESDAY TO 1 PM EST
WEDNESDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 8 to 15
  inches, with the greatest amounts expected along the Chautauqua
  Ridge and Boston Hills. Winds gusting as high as 35 mph.

* WHERE...Chautauqua, Cattaraugus, and Southern Erie counties.

* WHEN...From 1 AM Tuesday to 1 PM EST Wednesday.

* IMPACTS...Travel could become very difficult. The hazardous
  conditions could impact the morning and evening commutes both
  Tuesday and Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Widespread accumulating snow will create dangerous travel
conditions.

Submit snow reports through our website or social media.

&&

$$

TMA

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this winter storm watch went out at Nov 29, 9:45 AM EST, 4 hours 20 minutes earlier.

Area forecast discussion, Nov 29, 9:45 AM EST, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
945 AM EST Sun Nov 29 2020

.SYNOPSIS...
Our nice weather today will come to an end later tonight and
Monday...as high pressure over the Mid Atlantic region will give way
to a deepening storm system over the Deep South. The system will
move to West Virginia by daybreak Monday before tracking across the
Finger Lakes to the Adirondacks by Monday evening. It will spread a
soaking rain of up to an inch across our region in the process. This
will be followed by accumulating snows in the lake snow belts
Tuesday into Wednesday.

&&

.NEAR TERM /THROUGH MONDAY/...
It will be quite nice across the region this afternoon...courtesy of
high pressure over the Mid Atlantic region.

Tonight, rapid cyclogenesis and then deepening of a sfc low over the
deep south will occur as it begins to tracks up the spine of the
Appalachians overnight. A wealth of moisture will stream northward
which will lead to a thickening of cloud cover as we move through
the overnight hours. By early Monday morning, the leading edge of
the rain shield should be knocking on our door step with the first
rain drops falling over the Southern Tier by daybreak. Temperature
wise, lows will actually occur before midnight then hold steady or
even rise a bit with lows found in the upper 30s to lower 40s.

Widespread steady rain across the region Monday...as the sub 100mb
low will track across the Finger Lakes to the Adirondacks. Rainfall
should generally range from three quarters to an inch. Bulk of
guidance packages in lock step agreement with track and timing.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
A transition to wet snow will occur at higher terrain of the
western Southern Tier Monday night and Tuesday, as colder air
begins to filter into the region from the west with the passage
of the northern stream trough/cold front. Colder air will
continue to deepen Tuesday night transitioning the entire area
over to snow, while generating a lake response east and
northeast of the lakes. Moderate snowfall accumulations are
possible across the western Southern Tier, especially where
upslope enhances the snow efficiency.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
The closed low aloft and its associated surface low becomes
vertically stacked and further weakens while rotating somewhere
over southern Ontario and southeastern Quebec Wednesday. That said,
the region will be in a more showery regime with some dry periods
at times especially for locations outside any influences from the
lakes. Additionally, cold air continuing to wrap in across the region
will produce a lake response downwind of the lakes. Temperatures
across the lower terrain may warm up enough to switch precipitation
to rain, whereas temperatures across the higher terrain will remain
cold enough to keep all precipitation in the form of snow. Therefore
for those locations across the higher terrain, accumulating snowfall
is likely, though it is too far out to pinpoint down any exact snow
accumulations this far out.

Model guidances continue to hint at the main closed upper low
pulling away to the north/northeast by Thursday, however upper level
trough looks to remain intact over the Northeast. Cyclonic flow and
a general west to northwest flow will keep at least the chance for
some precipitation in the forecast Thursday and Friday.

A brief upper level ridge will work its way overhead Friday night
promoting dry weather overnight. The next area of low pressure over
the lower Mississippi River Valley will make its way north which
will bring the next chance of showers into the region on Saturday.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
VFR weather today with mainly clear skies.

VFR conditions this evening will gradually deteriorate overnight...
as a cirrus cloud cover will lower to a stratocu deck. While most
areas will maintain VFR conditions through the night...cigs will
lower to MVFR to IFR levels across the Southern Tier by daybreak.
The lower cigs will be accompanied by the onset of steady rain.

Outlook...
Monday...IFR/MVFR. Rain.
Tuesday...VFR/MVFR with the likelihood for rain and snow showers.
Wednesday...VFR/MVFR with the chance for rain and snow showers.
Thursday...Mainly VFR.

&&

.MARINE...
Moderate to fresh breezes will linger across the Lower Lakes today
as high pressure will pass by to our south.

Rapidly intensifying low pressure over the deep south will bring
about strengthening east then northeast winds by late Monday
afternoon. This will likely lead to small craft conditions on the
south shore of Lake Ontario and parts of Lake Erie for a brief
period into Monday night. Another round of small craft conditions
develop Tuesday through Thursday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...RSH
NEAR TERM...AR/RSH
SHORT TERM...TMA
LONG TERM...EAJ
AVIATION...RSH
MARINE...AR
Hazardous weather outlook, Nov 29, 5:22 AM EST, 8 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
522 AM EST Sun Nov 29 2020

NYZ001>008-010-011-013-014-021-301030-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Livingston-Ontario-Allegany-
522 AM EST Sun Nov 29 2020

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A storm system will bring a soaking rain Monday with a general three
quarters of an inch to an inch expected, and may result in ponding
of water in poor drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-019-020-085-301030-
Wyoming-Chautauqua-Cattaraugus-Southern Erie-
522 AM EST Sun Nov 29 2020

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A storm system will bring a soaking rain Monday with a general three
quarters of an inch to an inch expected, and may result in ponding
of water in poor drainage areas.

The rain will transition to wet snow Monday night and Tuesday,
with some accumulation across higher terrain. Accumulating lake
snows will then follow Tuesday night into Wednesday, especially
across higher terrain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-301030-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
522 AM EST Sun Nov 29 2020

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Nearby

Winter Storm Watches in New York, 2020Every winter storm watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.